Autism & Asperger's Syndrome Expert Forum
Risperidone
About This Forum:

Questions in the Autism & Asperger's Syndrome forum are answered by researchers at the New England Center for Children. Topics covered include Attention Deficit Hyperactivity Disorder (ADHD), Antisocial Personality Disorder, Asperger Syndrome, Autism, blindness, bullying, clinical depression, deafness, dyslexia, mental retardation, and social alienation.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Risperidone

Hi my son Glen is nearly 16, he is severely autistic has severe learning difficulties, is a very anxious young man and recently has appeared very depressed, self harms, i.e. hits his head.  Glen doesn't want to go to School or attend any of his clubs that he used to enjoy, he seems uninterested in everything around him.
It has been suggested that Glen has a residential mental health assessment.
If anyone could help me by making any suggestions how I can help him I would appreciate it.
Glen is on respiridone, he has 2mg twice a day it was increased from 1mg twice a day.  He's been on the medication now for 3.1/2 weeks but I haven't noticed any changes.  Is it still too early to tell?
Related Discussions
702031_tn?1260479881
Self-injury (SIB) is fairly common in individuals with autism and other developmental disabilities, and behavior analytic approaches to treatment can be quite successful. My first recommendation would be to try and obtain help from a Board-Certified Behavior Analyst (BCBA; see the BCBA website for more information and a listing of local providers: http://www.bacb.com/consum_frame.html).  This specialist will want to spend time with you and your son to help determine how to best manage his behavior.

If your son engages in these behaviors at school, then the school (at least in the U.S.) is obliged to try and help safely and effectively manage these behaviors – either at the current school or by referring his case to a school that is able to help manage his behavior (I am guessing this might be why he has been referred for a residential assessment). They may have a BCBA or other behavior specialist involved in his case, so you might be able to contact the school and ask to speak with that person to get some advice on managing his behavior at home.

As for the medication: The effects of a medication like Risperdal can be seen early in some cases, but in many cases no effects will be seen until a therapeutic level (which varies across people) has been achieved for several weeks.  So it’s very possible that it’s too early to tell whether the medication is helping.  The best way for you to assist a doctor in making this determination is by taking detailed notes on the frequency of the problem behavior each day, and bring that information to the doctor’s appointment (if you have the services of a BCBA, they can probably help you with this, as well).  The doctor may want to go thru a series of slow increases to help reach a therapeutic level, so this can take months in some cases.
Good luck to you and your family.
Blank
Continue discussion Blank
This Forum's Experts
340676_tn?1383325484
Jason C Bourret, Ph.D., BCBA-DBlank
The New England Center for Children
Southborough, MA
1539512_tn?1294812722
Richard B. Graff, PhD, BCBA-DBlank
New England Center for Children
Southborough, MA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
15 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank